PEETERS ONLINE JOURNALS
Peeters Online Bibliographies
Peeters Publishers
this issue
  previous article in this issuenext article in this issue  

Document Details :

Title: A Review on Phase-Type Distributions and Their Use in Risk Theory
Author(s): BLADT, Mogens
Journal: ASTIN Bulletin
Volume: 35    Issue: 1   Date: May 2005   
Pages: 145-161
DOI: 10.2143/AST.35.1.583170

Abstract :
Phase-type distributions, defined as the distributions of absorption times of certain Markov jump processes, constitue a class of distributions on the positive real axis which seems sto strike a balance between generality and tractability. Indeed, any positive distribution may be approximated arbitrarily closely by phase-type distributions whereas exact solutions to many complex problems in stochastic modeling can be obtained either explicitly or numerically. in this paper we introduce phase-type distributions and retrieve some of their basic properties through appealing probabilistic arguments which, indeed, constitute their main feature of being mathematically tractable. This is illustrated in an example where we calculate the ruin probability for a rather general class of surplus processes where the premium rate is allowed to depend on the current reserve and where clims sizes are assumed to be of phase-type. Finally we discuss issues concerning statistical inference for phase-type distributions and related functionals such as e.g. a ruin probability.

3.234.211.61.